Teens Suffering From Rebound Headache
June 14, 2004
by Lauran Neergaard, AP Medical Writer

WASHINGTON (Associated Press) - One after another, teenagers trickle into Dr. David Rothner's office with the same complaint: almost daily headaches, despite popping over-the-counter painkillers four, then six, then eight times a week. Many get a diagnosis of rebound headache, a vicious cycle where the more painkiller some people use, the more likely new headaches are to crop up between doses.

Headache specialists say it's not uncommon for adults to fall into that trap, and Rothner's check of records at the Cleveland Clinic suggests a surprising number of teens and preteens may, too.

Of 680 patients referred to the hospital's pediatric headache center, 22 percent were overusing nonprescription headache medicine — meaning at least three doses a week for more than six weeks.

The worst was one patient who reached 28 doses in a single week.

"We have a lot of kids that are overusing OTC medicine," warns Rothner, a Cleveland Clinic pediatric neurologist who presented the data to the American Headache Society last week.

Overuse increases the risk of such side effects as stomach bleeding or kidney or liver damage, problems many people don't realize can occur even with over-the-counter drugs.

"Three days a week is probably excessive. That's not good for their health, let alone their headaches," says Dr. David Dodick, a neurologist at the Mayo Clinic in Scottsdale, Ariz. Parents should "do everything they can to get these kids off of the analgesics. That means they need better headache management."

Less appreciated, Rothner adds, is that overmedicating actually can worsen some kids' headaches, a syndrome called rebound headache that eventually can spur almost daily headaches.

Specialists have known for more than a decade that certain adults get rebound headache, although it's little-discussed outside of headache clinics.

Up to 32 percent of adults are thought to overuse painkillers for headaches, and true rebound headache is thought to hit 1.5 percent, Dodick says.

There's little data on children, although pediatric specialists say rebound headache is similar for them, too.

And while it strikes just a fraction of headache sufferers, it's unnecessary pain.

Doctors can't predict who's at risk, although people with migraine in the family seem most prone to rebound headache, says Dr. Jesus Eric Pina-Garza, a Vanderbilt University pediatric headache specialist.

Also, some specialists think months of painkiller use by migraine sufferers can transform their pain, until the rebound-prone experience a chronic tension-type headache. (Overusing any painkiller can trigger rebound headache, but over-the-counter drugs are the most widely used and thus most blamed.)

Lest anyone doubt rebound headache is real, Pina-Garza points to typical cases in his office: Youths whose parents have migraines but have never suffered a serious headache themselves — until a week of high-dose painkillers after knee surgery or a sports sprain spurs headaches that they continue to medicate.

So how often should people use OTC painkillers for headache? Pina-Garza and Rothner say no more than twice a week. Dodick notes that new International Headache Society criteria say using any painkiller more than nine days a month can signal the person is a candidate for headache prevention therapy instead.

For daily headache, specialists first make sure there's no underlying disease cause. If OTC analgesic overuse is the suspect, they order patients to quit cold-turkey and customize treatment to break the rebound cycle. Pina-Garza uses small doses of prescription drugs that work differently, such as phenergan or Migranol nasal spray, to temper the resulting temporary pain spike. Rothner prefers low doses of amitriptyline, an old antidepressant used to prevent migraines.

Once the chronic rebound headache is gone, patients can get appropriate treatment for migraines or other periodic headaches.

For most people, "that's common sense that anybody that has pain will usually reach for an OTC medicine first," says Pina-Garza. "That's an acceptable practice if you get good relief" and don't do it too often.

For more than occasional headaches, the American Headache Society advises:
o For proper treatment, tell your doctor all symptoms that accompany a headache, such as nausea or vomiting; how fast headaches arise; how disabling they are; and any other illnesses.
o Watch for headache triggers, such as hunger, fatigue, dehydration and stress.